Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 207, NWS Charleston, WV

September 27, 2007Clay County, Kanawha County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Sep 27, 2007, 2:03 PM EDT for Clay County, Kanawha County, West Virginia. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2007, 2:03 PM EDT (18:03 UTC)
Expired
Sep 27, 2007, 3:00 PM EDT
In force
57 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Clay County, WV, Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 41 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 2:29 PM EDTHAIL 1Elkview, WVEVENT OCCURRED BETWEEN 214 PM 09/27/2007 AND 229 PM 09/27/2007

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 271802
SVRRLX
WVC015-039-271900-
/O.NEW.KRLX.SV.W.0207.070927T1803Z-070927T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
203 PM EDT THU SEP 27 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANAWHA COUNTY IN WEST VIRGINIA...
  CLAY COUNTY IN WEST VIRGINIA...

* UNTIL 300 PM EDT

* AT 159 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PINCH...AND MOVING
  EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CLENDENIN...GLEN AND CLAY

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3823 8167 3850 8154 3854 8128 3852 8127
      3852 8125 3853 8119 3855 8116 3858 8094
      3836 8101 3831 8113
TIME...MOT...LOC 1803Z 273DEG 21KT 3841 8142

$$

25
2 follow-up statements
000 
WWUS51 KRLX 271826
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
226 PM EDT THU SEP 27 2007

WVC015-039-271900-
/O.CON.KRLX.SV.W.0207.000000T0000Z-070927T1900Z/
KANAWHA WV-CLAY WV-
226 PM EDT THU SEP 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR CLAY AND KANAWHA COUNTIES...

AT 224 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PROCIOUS...OR
ABOUT 10 MILES WEST OF CLAY...MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GLEN...
INDORE...BICKMORE AND IVYDALE

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3823 8167 3850 8154 3854 8128 3852 8127
      3852 8125 3853 8119 3855 8116 3858 8094
      3836 8101 3831 8113
TIME...MOT...LOC 1826Z 273DEG 21KT 3847 8125

$$

26
000 
WWUS51 KRLX 271859
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
259 PM EDT THU SEP 27 2007

WVC015-039-271909-
/O.EXP.KRLX.SV.W.0207.000000T0000Z-070927T1900Z/
KANAWHA WV-CLAY WV-
259 PM EDT THU SEP 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR CLAY AND KANAWHA COUNTIES
EXPIRES AT 300 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3823 8167 3850 8154 3854 8128 3852 8127
      3852 8125 3853 8119 3855 8116 3858 8094
      3836 8101 3831 8113
TIME...MOT...LOC 1859Z 273DEG 21KT 3846 8100

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 1:33 PM EDT, 30 minutes earlier.

Area forecast discussion, Sep 27, 1:33 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
133 PM EDT THU SEP 27 2007

.SYNOPSIS...
A COLD FRONT CROSSES THE AREA TONIGHT.  HIGH PRESSURE BUILDS IN THIS
WEEKEND WITH COOL WEATHER LASTING ONLY FRIDAY...BEFORE A WARMUP
ENSUES BACK INTO THE 80S BY THE WEEKEND.  THERE ARE NO SIGNS OF
AREAWIDE RAIN NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A PAIR OF SOUTHERN STREAM SHORT WAVES MOVING NE THROUGH THE FLOW
OUT AHEAD OF A STRONGER...NORTHERN STREAM SHORT WAVE DIGGING IN FROM
THE NW...WILL ACT UPON AMPLE MOISTURE IN PLACE TO PRODUCE SHOWERS
AND THUNDERSTORMS TODAY...WITH MOST IF NOT ALL LOCATIONS GETTING WET
AT SOME POINT.  THESE SHORT WAVES ARE QUITE EVIDENT ON WV IMAGERY
OVER SOUTHERN IL AND EASTERN OK EARLY THIS MORNING.  TRAILING
PORTIONS OF YET ANOTHER SHORT WAVE THAT HAS ALREADY GONE THROUGH
THE AREA CONTINUES TO CAUSE BROKEN LINE OF SHOWERS AND THUNDERSTORMS
JUST E OF THE OH RIVER AT THIS TIME.

SCATTERED ACTIVITY WITHIN FORECAST AREA WILL CONTINUE MOVING NE
THROUGH THE AREA EARLY THIS MORNING WHILE MORE WIDESPREAD ACTIVITY W
KY ARRIVES FORECAST AREA FROM THE SW.  THE BROKEN LINE OF CONVECTION
HAS ACTUALLY EXTENDED SOUTHWESTWARD ALL THE WAY TO THE MORE
WIDESPREAD ACTIVITY.  EXPECT THERE WILL BE SOME TENDENCY FOR
PRECIPITATION TO FILL IN AS IT MOVES INTO THE AREA THIS MORNING.
SECOND SHORT WAVE WILL PROLONG OR REINVIGORATE SHOWERS AND
THUNDERSTORMS THIS AFTERNOON...WITH PRECIPITATION DIMINISHING W TO E
THIS EVENING.

WHILE ADEQUATE INSTABILITY EXISTS TO SUPPORT THUNDER...EVEN THE
NAM12 SHOWS MUCH LESS CAPE THAN THERE WAS YESTERDAY.  WITH LESS
SUNSHINE...SEVERE THREAT SHOULD BE NIL.  RAINFALL AMOUNTS ON THE
ORDER OF ONE TO THREE QUARTERS OF AN INCH WILL BE WELCOME IF NOT
LEAVING US THIRSTY FOR MORE.

MAIN SHORT WAVE KICKS FRONT AND PRECIPITATION EASTWARD TONIGHT.
CLEARING MOVING FROM WEST TO E WILL GET SLOWED UP FOR A TIME IN AND
NEAR THE MOUNTAINS OF WV LATER TONIGHT...OWING TO LOW LEVEL MOISTURE
AND UPSLOPE FLOW.

RAISED TEMPERATURES A BIT IN THE E TODAY AS CLOUDS INCREASE FROM THE
W...WHICH IS A BLEND OF THE NUMBERS FOR THE MOST PART.  LITTLE
CHANGE MADE TO LOWS TONIGHT...WHICH ARE CLOSER TO THE HIGHER
MET/MAV...THE FWC BEING THE ODD SET OUT.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
JUST SOME CLEANING UP TO THE GRIDS IN WAKE OF THE BAROCLINIC ZONE
FRI MRNG AS THE LAST RW DEPART ERN ZONES.  GFS AND NAM ARE FINALLY
AT A CONSENSUS WRT H5 TROF AXIS SWEEPING THRU THE MID OH VLY DURING
THE DAY FRI.  BL RH IS LOW THEREFORE NO QPF IS EXPECTED.  BUFKIT
MOMENTUM TRANSFER FM NAM WAS USED TO GET WIND GUST IN THE LOW 20 MPH
RANGE OVER THE LLNDS /30S ON THE RIDGES/.  LIKE THE GFS IDEA OF
MSNNY CONDS DURING PEAK HEATING HRS WITH FEW-SCT CU N.  NAM SEEMS
TOO AGGRESSIVE WITH BKN-OVC SKY COVER.

BENIGN WEATHER THIS WEEKEND WITH SURFACE ANTICYCLONE IN CONTROL.
PATCHY RIVER VALLEY FOG IS POSSIBLE SAT NGT INTO SUN MRNG.  H8 TEMPS
CONT TO COME IN HIGHER SAT AND SUN...SO INCREASED HIGHS A FEW
DEGREES.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
RIDGE OF HIGH PRESSURE EXPECTED TO PREVAIL THROUGH THIS PERIOD.

MODELS INDICATE THE POSSIBILITY OF SOME MOISTURE MOVING IN FROM THE
EAST AND WEST LATE IN THE PERIOD.  IN ADDITION...THE ECMWF SUGGESTS
A COLD FRONT WILL PUSH SOUTHEAST ON THURSDAY....WITH GFS INDICATING
THE FRONT WILL REMAIN NORTH AND WEST OF OUR REGION.  LIKE HPC IDEA
OF KEEPING BOUNDARY OUT OF AREA...AND HAVE GENERALLY FOLLOWED THEIR
DAY 4-7 GUIDANCE.

ONLY CHANGE TO THEIR GUIDANCE WAS TO REMOVE POPS FOR WEDNESDAY NIGHT
AND THEN LOWER THE POPS FOR THURSDAY.  HAVE ALSO LIMITED ANY
PRECIPITATION ON THURSDAY TO THE MOUNTAINS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING ACROSS THE
AREA. PLENTY OF SUNSHINE WEST OF CRW AND CKB THIS MORNING...AND A
MID LEVEL VORT MAX WILL COMBINE WITH MODERATE INSTABILITY WITH CAPE
AROUND 2000 J/KG FOR STRONG STORM DEVELOPMENT NEAR CRW...BKW...EKN
AND CKB THIS AFTERNOON AND EVENING. LIGHTER STORM ACTIVITY CAN BE
EXPECTED AT PKB AND HTS THRU 22Z. THEN...ISOLATED STRONG STORMS
COULD AFFECT HTS AND PKB FROM 01-05Z TIME FRAME.

IFR VISIBILITIES AND MVFR CEILINGS WILL ACCOMPANY THESE STORMS. LOW
STRATUS DECK AROUND 12KFT COULD LINGER AFTER SHOWERS
PASS...LINGERING THRU THE OVERNIGHT HOURS.

FLOW BECOMES NORTHWEST BEHIND THE FRONT...EXPECTED TO MIX
DRIER...COOLER AIR PREVENTING FOG FORMATION. ISOLATED AREAS WILL FOG
TONIGHT BUT SHOULD MIX UP BEHIND THE FRONT THRU THE PREDAWN HOURS.

AVIATION OUTLOOK...18Z FRIDAY THRU TUESDAY...IFR/LIFR FOG POSSIBLE
ALONG RIVER VALLEYS AND OVER AREAS THAT PREVIOUSLY RECEIVED RAIN
SATURDAY MORNING AND SUNDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/29
NEAR TERM...TRM
SHORT TERM...29
LONG TERM...JSH
AVIATION...ARJ
Hazardous weather outlook, Sep 27, 7:01 AM EDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
701 AM EDT THU SEP 27 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-281115-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
701 AM EDT THU SEP 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

29 / TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:20 PM EDTSevere Thunderstorm WarningRLXTyler25 min
Sep 27, 3:08 PM EDTSevere Thunderstorm WarningRLXBraxton, Clay52 min
Sep 27, 3:39 PM EDTSevere Thunderstorm WarningRLXWebster51 min
Sep 27, 4:15 PM EDTSevere Thunderstorm WarningRLXRandolph35 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.